Taking the birth control pill or another type of hormone based contraceptive is extremely common. I am asked a LOT of questions from women, about weight loss and the birth control pill, if it affects their weight, health, hormones, etc.
A lot of the time, I feel like women are given the contraceptive pill by their doctors without really understanding the risks. I know I did!
Hormonal birth control methods include more than just the pill. Injections, patches, implants, and vaginal rings are all options for administration. Although they vary slightly, we’ll consider them together for this general discussion about the impact on the body.
In this blog post, I want to cover weight loss and the birth control pill. Plus other effects so that you can be more well informed.
HOW DOES HORMONAL BIRTH CONTROL PILL WORK
Birth control pills work by synthetically altering the hormones in your body. Most modern-day birth control pills contain both estrogen and progestin (synthetic progesterone which mimics actual progesterone).
These hormones prevent the release of an egg from the ovaries. Simultaneously, the lining of the uterus is thinned to discourage implantation if an egg is fertilised.
When taken properly, hormonal contraceptives can prevent pregnancy, regulate cycles, and lighten heavy or painful periods. But just like most medications, hormonal birth control also has a long list of negative side effects.
Let’s cover some of these side effects.
The birth control pill can in fact affect your weight. A lot of my girlfriends have stopped taking the pill because it caused them to gain weight. And a lot of people I know actually lose weight as soon as they stop taking the pill!
Sometimes the weight gain is just due to fluid retention (water weight). You might be able to overcome this by drinking lots of water or just letting your body adjust to the changes, but other times you can’t.
The pill can also change the way fat is distributed around your body. Curves and softness are the name of the game for female hormones (especially estrogen!). This could mean an increase in padding around the hips and thighs.
DEPLETION OF IMPORTANT NUTRIENTS
This may not sound important at first. But nutrients actually makes a HUGE difference to your weight.
It is widely known that the contraceptive pill reduces your zinc levels. Zinc is super important for your adrenals and thyroid. Without it, they can’t function properly and this has a major effect on all of your hormones. Without your adrenals and thyroid functioning properly, you will gain weight.
The pill also reduces your magnesium levels. This is another nutrient that is important for your adrenals and thyroid (and hormone levels), but is also important for your blood sugar, insulin and metabolism.
The pill also reduces your selenium levels. Selenium is also important for your adrenals, thyroid and liver. It is used in every single cell of your thyroid! And a low functioning thyroid will 100% affect your weight.
Some of the other nutrients depleted by the birth control pill include Vitamins E, C, B6, B12, B9 and B2.
If you are taking the contraceptive pill, I would highly recommend getting these levels tested. If you are low in any of them, taking a good quality supplement might help (of course with the recommendation of your doctor or naturopath).
HOW A HORMONAL IMBALANCE CAN CAUSE WEIGHT GAIN
Some women also find their appetites increase when taking birth control —a side effect of the hormones and nutrient deficiencies. Increased appetite, of course, can result in weight gain. If you do decide to take hormonal birth control, you may need to counteract increased hunger by more carefully counting your caloric intake.
I have a free 7 day meal plan that can help :) You can download it below!
Women who take the pill may also notice an increase in breast size. This might seem like a benefit to some women, but it can also mean increased weight. Plus, breasts will likely shrink again when the pill is stopped—possibly leaving them a bit droopy.
OTHER SIDE EFFECTS
MOOD CHANGES AND DEPRESSSION
Taking synthetic hormones for pregnancy prevention may help with PMS. But it can also wreak havoc with emotions. The pill can cause sadness and kill your mood. In fact, pill users are estimated to have double the risk of depression. And what do many women do when we’re depressed or emotional? We eat!
Some other side effects include
- Low libido
- Reduced bone density
- Increased blood clots
- A higher risk of breast cancer
- Decreased memory and ability to concentrate
- Difficulty getting pregnant after use (due to your body needing to start producing its own hormones again – this can take anywhere from 1 month to several years)
WHAT ARE MY OPTIONS?
If you choose to take a hormone based birth control, that is up to you. You need to make your own decision. But I would highly recommend educating yourself about what is going on in your body. A lot of these issues aren’t discussed with us by our doctor’s. I wish I had done my own research prior to taking the pill.
There are other plant based or bio-identical hormones that could have fewer side effects. Do your research and be an informed patient about other non-invasive, non-hormonal forms of pregnancy prevention that are available. Take your time and find the healthiest option that suits you.
In any case, please talk to your doctor before starting or stopping the pill. And it could be a good idea to have your health checked by your doctor or a naturopath.
I hope you found this blog post on weight loss and the birth control pill helpful! xx
I have looked at clinicians women’s hormone replacement therapy but not sure if i should take the risk in switching from the pill to it.
I am currently on the pill. I recently had a break for 6 months. My ache broke out and I had no periods. I am after a natural hormone replacement that doesn’t cause weight gain and regulates periods.
I remember reading one of your blogs and the product you said you used was femme something?
It would be best if you get a consultation from a specialist regarding your concern. I also recommend that you see a naturopath as they are much better at helping with hormones than doctors. :)
I hope that helps. xx
I have been taking kurvelo for 2 years now, and I can’t seem to get rid of my excess stomach fat and thigh fat, but I’m too afraid to go off the pill because of my severe mood swings.
Hi lovely <3,
Thanks for reaching out!:)
When it comes to losing fat, there are a couple of things you can do. <3
If you don't know your body type, you can do this Body Type Quiz, it will only take a couple of minutes. :)
Once you have your results, you can email me at firstname.lastname@example.org and I will gladly give you some tips specifically for your body type. :)
I took marvelon for 11 months and put on two stone. I stopped 11 weeks ago. I gained a further 7lbs when I stopped and no matter what I eat or how much I exercise I cannot loose it.
I’m sorry to hear you’re having issues with weight loss. Sometimes the best way to lose weight is to have your hormones, gut health and cortisol levels balanced.
We would love to help you as much as we can :) So that’s why we have created the Lean Legs Program.
The program has been designed to include the perfect type of resistance training and cardio to give you a lean and toned look, without making you bulky.
It’s an 8 week workout and nutrition plan designed to help you slim down your legs, but will also help you slim and tone your upper body and core too (the workouts are full body).
It also includes a full meal plan, a separate recipe eBook and demonstration videos.
You can find out more about the Lean Legs Program here:
Lean Legs Program
For more helpful info please have a read of this blog post:
I have lost a lot of weight while on birth control . I want to know how I can gain my weight back . I eat a lot & I still don’t gain weight
I recommend eating more calorie dense foods and foods rich in protein, lifting weights and cutting out cardio. If you still don’t see a difference, please seek professional guidance from your doctor and get your hormone levels checked. xx
What pill did you take to lose weight?
I just want to say THANK YOU for writing this article. I’ve had problems with my hormones and thyroid in the past, so my doctor suggested I start using pills. Now I’m experiencing some of these symptoms and it’s not so easy to get used to them, but now that I’ve read this article I feel like I’m more aware of them and therefore I’m able to control them better. Your blog is amazing, I’ve been following you for some time, you have such great content and I just have to say thank you so much, girl!!
Thank you for your beautiful message and support! It brightens our day and inspires us to keep posting more awesome content :)
Here’s another similar post that could be helpful to you:
Love, Lean Legs Club support xx